Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 28, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2019, 11:42 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2019, 11:42 PM MST (06:42 UTC)
- Expired
- Jul 31, 2019, 3:45 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties La Paz County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 156 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480
WGUS55 KPSR 310642
FFWPSR
AZC012-013-311045-
/O.NEW.KPSR.FF.W.0028.190731T0642Z-190731T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1142 PM MST Tue Jul 30 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
East central La Paz County in west central Arizona...
Maricopa County in south central Arizona...
* Until 345 AM MST.
* At 1141 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and a half inches of
rain has already fallen with up to an additional inch of rain per
hour possible. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of east central
La Paz and Maricopa Counties.
Affected washes and roadways include Tiger Wash at Eagle Eye Rd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3377 11333 3351 11298 3330 11312 3353 11357
3375 11355
$$
LJH3 follow-up statements
099
WGUS75 KPSR 310727
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1227 AM MST Wed Jul 31 2019
AZC012-013-311045-
/O.CON.KPSR.FF.W.0028.000000T0000Z-190731T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
1227 AM MST Wed Jul 31 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MST FOR
EAST CENTRAL LA PAZ AND MARICOPA COUNTIES...
At 1216 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to two
inches of rain has already fallen with up to an additional inch of
rain per hour possible. Flash flooding is expected to begin shortly.
Flash flooding will remain over mainly rural areas of east central La
Paz and Maricopa Counties including Harquahala and Salome Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3374 11333 3369 11330 3348 11301 3330 11312
3353 11357 3375 11355
$$
LJH706
WGUS75 KPSR 310803
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
103 AM MST Wed Jul 31 2019
AZC012-013-311045-
/O.CON.KPSR.FF.W.0028.000000T0000Z-190731T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
103 AM MST Wed Jul 31 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MST FOR
EAST CENTRAL LA PAZ AND MARICOPA COUNTIES...
At 101 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Flash
flooding is expected to begin shortly. Since 1230 am, rain has
decreased somewhat in the warned area but locally heavy rain will
continue into the early mornng. Radar indicated that very heavy rain
fell along Interstate 10 earlier and flash flooding or flooding is
possible near or on the interstate.
Flash flooding will remain over mainly rural areas of east central La
Paz and Maricopa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3374 11333 3369 11330 3354 11310 3334 11319
3353 11357 3375 11355
$$
CB785
WGUS75 KPSR 311022
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
322 AM MST Wed Jul 31 2019
AZC012-013-311045-
/O.CON.KPSR.FF.W.0028.000000T0000Z-190731T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
322 AM MST Wed Jul 31 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MST FOR
EAST CENTRAL LA PAZ AND MARICOPA COUNTIES...
At 320 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms had mostly ended over the warned area. Significant
rain fell earlier in the warned area along the Interstate 10
corridor and as such flash flooding is still possible. Thus the
warning will be allowed to continue.
Flash flooding will remain over mainly rural areas of east central La
Paz and Maricopa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3374 11333 3369 11330 3354 11310 3334 11319
3353 11357 3375 11355
$$
CBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 10:15 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 30, 10:15 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1015 PM MST Tue Jul 30 2019
.UPDATE...
Updated short-term forecast to refine PoPs/QPF. Precipitation has
increased in coverage this evening, associated with an MCV across
central Arizona and a larger inverted trough across northern
Sonora. Also extended Flash Flood Watch into Wednesday morning
based on consensus from CAMs.
&&
.SYNOPSIS...
A significant increase in thunderstorm activity is expected in the
tonight through Wednesday time frame...mainly for Arizona. Locally
heavy rain is expected which brings the potential for flash
flooding. There is also potential for strong winds and blowing
dust as well. Significantly cooler temperatures can be expected
on Wednesday. A drying and warming trend will occur later in the
week, though slight chances for thunderstorms will continue each
day...mainly over the higher terrain of south-central Arizona.
&&
.DISCUSSION...
Storms are percolating over the higher terrain and far southern
Arizona - a bit slower than previously anticipated due to
lingering cloud cover. There are at least a couple of small scale
cyclonic circulations in the flow over/near AZ. One of the them is
moving from southern Maricopa/western Pima into Yuma County.
Another is moving from Pinal into Gila County and yet another is
centered over the Gulf of California near San Carlos Sonora. The
first two may be factors in the activity this afternoon/evening
(especially the second one) and the third one will be a factor
later tonight and Wednesday morning (especially for southwest AZ
and western Maricopa). Precipitable water values are quite high
over southwest AZ and trend down east and north of there.
The precipitable water values and the disturbances create the
potential for heavy rain and in turn flash flooding. Thus,
expanded the Flash Flood Watch northward to cover nearly all of
our Arizona zones. A limiting factor is that steering flow is
roughly southeasterly at 15 knots. Such movement may actually
hinder the more serious flooding (less residence time over a given
area) but it may help the severe potential (marginally). The CAMs
and HREF have been hitting on Pima County being very active and
producing a large area of outflow. They have also been depicting
at least isolated activity over the higher terrain areas to our
northeast through southeast. From there, they have been depicting
development over metro Phoenix this evening with activity
tracking to southwest AZ (especially La Paz County) later this
evening (weakening in the process). With the outflows comes the
potential for blowing dust. Issued a long-fused blowing dust
Advisory in advance of the dust in order to provide a heads up to
where we think the blowing dust will be most likely.
As is always the case, if we don't have quite enough of one
ingredient or another, then things don't wind up panning out as
anticipated. The fact that surface dew points are at (and above)
60 degrees in the mid afternoon is encouraging. It could be that
we don't get quite enough surface heating and/or the outflows
don't get quite strong enough. A key for our the lower elevations
of south-central AZ (including metro Phoenix) tonight will be how
active things get over Pima County (coverage and strength of
storms). Secondarily will be storm development over northern Pinal
and southern Gila. But overall, there are to many factors in play
to think northing will happen over the next 24 hours. Time will
tell. There is less uncertainty in the forecast for southeast
California as there is good model agreement that storm activity
will not go very far west of the Lower Colorado River Valley.
By Thursday, a gradual drying trend will commence as south-
southwesterly flow aloft strengthens across southern California
and western Arizona. However, enough moisture will remain in place
to support slight chances of thunderstorms across south-central
Arizona, especially over the higher terrain north and east of
Phoenix. These chances will continue into the weekend, amidst a
warming trend, as high pressure aloft redevelops and strengthens
over New Mexico.
&&
.AVIATION...Updated at 0010 UTC.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Scattered showers and thunderstorms will be expected through 03Z
at the Phoenix terminals as southerly to westerly winds become
overtaken by easterly outflows within the next hour by 01Z. Wind
gusts with the outflows will be around 25-30 knots, with stronger
40-60 knot gusts possible within thunderstorm microbursts. The
biggest uncertainty in over the next few hours is whether the
storms in the East Valley will congeal into a line that is able to
persist into KPHX, KDVT and the West Valley or if it will weaken
into shower activity due to a weak midlevel stable layer. For now,
we have thunderstorms in the TAFs through 02-03Z for the Phoenix
sites with VCSH after that into the overnight hours as convective
potential will be dependent on how much we become worked over by
the current storms. Easterly to southerly winds are currently
expected to persist through mid-afternoon on Wednesday, but this
will be dependent on how widespread shower activity is tonight and
how much BKN to OVC decks above 8 kft persist into tomorrow,
which will most likely inhibit convection tomorrow to some extent.
Southeast California/Southwest Arizona including KIPL and KBLH:
Chances for precipitation today in the western deserts is rather
low; any showers or storms that form will be quite isolated. For
the most part, expect SCT-BKN mid and high level decks for the 24
hour TAF period with bases mostly aoa 10k feet. Winds will favor
the south at KBLH with speeds over 20 kts at times today. Winds to
favor the southeast through the 24 hours period at KIPL with
gustiness possible during the afternoon allowing winds to peak
over 20 kts as well. Overnight tonight chances for showers will
increase along the lower Colorado River and at the KBLH TAF site.
We continue to maintain VCSH after 06Z in the KBLH TAF, with some
thunderstorm potential that is too low to mention at this time.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday: Moisture and instability continue to
decline on Friday with little change through Tuesday. However,
there will be at least a slight chance of storms continuing
over the the higher terrain of south-central AZ. Minimum
humidities will dip below 15% over southeast California but
remain at or above 15% east of there. Overnight recovery will
remain fair to good (excellent for higher terrain of south-central
AZ). Winds overall will follow familiar diurnal patterns favoring
southwest and west in the afternoons and evenings.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 8 AM MST Wednesday for AZZ531-533>555-
557>559-561-562.
CA...None.
&&
UPDATE...Hirsch
DISCUSSION...AJ/Rogers
AVIATION...Hopper/Hernandez
FIRE WEATHER...AJIn the hours before
Special weather statement, Jul 30, 6:00 PM MST, 5 hours 42 minutes before
Special Weather Statement National Weather Service Phoenix AZ 600 PM MST Tue Jul 30 2019 AZZ551-553-310145- Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ- 600 PM MST Tue Jul 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 645 PM MST... At 600 PM MST, Doppler radar was tracking a strong thunderstorm over Bapchule, or near Sun Lakes, moving northwest at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chandler, Casa Grande, Sun Lakes, Bapchule, Olberg, Sacaton and Santan. This includes the following highways... AZ Interstate 10 between mile markers 169 and 187. AZ Route 87 between mile markers 145 and 160. AZ Route 347 between mile markers 179 and 181. LAT...LON 3301 11166 3293 11186 3315 11204 3326 11175 TIME...MOT...LOC 0100Z 155DEG 11KT 3316 11190 Hirsch
Local storm report, Jul 30, 6:13 PM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
613 PM MST TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 2 NNW APACHE JUNCTION 33.44N 111.56W
07/30/2019 PINAL AZ 911 CALL CENTER
IRONWOOD AND LOST DUTCHMAN INTERSECTION
FLOODING. LOW CLEARANCE VEHICLES REPORTED
GETTING STUCK IN CERTAIN SPOTS ON THE ROAD.
&&
DSDLocal storm report, Jul 30, 6:31 PM MST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
631 PM MST TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 3 NE MESA 33.45N 111.79W
07/30/2019 MARICOPA AZ BROADCAST MEDIA
LARGE TREE (APPROXIMATELY 1-2 FT DIAMETER)
DOWN IN RESIDENTIAL YARD.
&&
DSDLocal storm report, Jul 30, 9:03 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
903 PM MST TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 4 N GLOBE 33.45N 110.77W
07/30/2019 M0.73 INCH GILA AZ PUBLIC
SPOTTER REPORTED/MEASURED 0.73 INCHES OF
RAINFALL IN A 30 MINUTE TIME FRAME.
&&
DSDLocal storm report, Jul 30, 10:25 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1025 PM MST TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HEAVY RAIN 6 ENE SUN LAKES 33.24N 111.78W
07/30/2019 M0.65 INCH MARICOPA AZ TRAINED SPOTTER
SPOTTER REPORTED 0.65 INCHES OF RAIN FELL IN
17 MINUTES. MINOR STREET FLOODING AND WATER
IN THE RETENTION AREAS ALSO REPORTED.
&&
SDBSpecial weather statement, Jul 30, 11:08 PM MST, 34 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1108 PM MST Tue Jul 30 2019 AZZ533-538-310645- Tonopah Desert AZ-Central La Paz AZ- 1108 PM MST Tue Jul 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA COUNTIES UNTIL 1145 PM MST... At 1106 PM MST, Doppler radar was tracking a strong thunderstorm 23 miles southeast of Salome, or 25 miles west of Tonopah, moving west at 15 mph. Winds in excess of 40 mph will be possible with this storm. Dense blowing dust may be possible as well. This storm will remain over mainly rural areas of east central La Paz and Maricopa Counties. This includes AZ Interstate 10 between mile markers 51 and 74. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3360 11325 3340 11331 3344 11373 3370 11365 TIME...MOT...LOC 0606Z 104DEG 15KT 3351 11337 CB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 30, 5:09 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Jul 30, 5:24 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 36 min |
| Jul 30, 5:29 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 5:33 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Jul 30, 5:52 PM MST | Special Weather Statement | PSR | Maricopa | 38 min |
| Jul 30, 6:00 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Jul 30, 6:10 PM MST | Flash Flood Warning | PSR | Pinal | 4 hr |
| Jul 30, 7:35 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Jul 30, 8:40 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 9:23 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 30, 9:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 10:21 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 11:08 PM MST | Special Weather Statement | PSR | La Paz | 37 min |
| Jul 31, 12:56 AM MST | Special Weather Statement | PSR | Yuma | 49 min |
| Jul 31, 1:12 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Jul 31, 2:15 AM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 31, 3:18 AM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Jul 31, 3:24 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 31, 4:40 PM MST | Special Weather Statement | PSR | 35 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.